Alert archive / California / Freeze Warnings in 2014

Freeze Warning 2, NWS Las Vegas, NV

December 26, 2014San Bernardino County, California

NWS Las Vegas, NV issued this freeze warning at Dec 26, 2014, 2:56 AM PST for San Bernardino County, California. It took effect at Dec 26, 2014, 10:00 PM PST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 26, 2014, 2:56 AM PST (10:56 UTC)
In effect from
Dec 26, 2014, 10:00 PM PST
Expired
Dec 27, 2014, 8:00 AM PST
In force
10 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2767 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WWUS75 KVEF 261056
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 AM PST FRI DEC 26 2014

...VERY COLD TEMPERATURES ARE EXPECTED OVER THE NEXT COUPLE OF
NIGHTS WITH SOME LOCATIONS EXPERIENCING THE FIRST FREEZE OF THE
SEASON...

AZZ003-NVZ017-270015-
/O.NEW.KVEF.HZ.W.0001.141228T0600Z-141228T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
256 AM PST FRI DEC 26 2014 /356 AM MST FRI DEC 26 2014/

...HARD FREEZE WARNING IN EFFECT FROM 10 PM PST /11 PM MST/
SATURDAY TO 8 AM PST /9 AM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HARD FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM PST /11 PM MST/ SATURDAY TO
8 AM PST /9 AM MST/ SUNDAY FOR WESTERN CLARK AND SOUTHERN NYE
COUNTIES AND THE NORTHWEST DESERTS OF ARIZONA.

* TEMPERATURE: LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPER
  TEENS TO LOWER 20S. 

* IMPACTS: THESE VERY COLD TEMPERATURES MAY LEAD TO BROKEN PIPES AND
  SEVERELY IMPACT SENSITIVE PLANTS AND CROPS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...
THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY.
ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR
SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM
FREEZING.

&&

$$

CAZ524>526-270015-
/O.NEW.KVEF.FZ.W.0002.141227T0600Z-141227T1600Z/
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
INCLUDING...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION
256 AM PST FRI DEC 26 2014

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM PST
SATURDAY FOR THE EASTERN MOJAVE DESERTS OF SAN BERNARDINO COUNTY...THE
MORONGO BASIN...AND THE CADIZ BASIN. 

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO RANGE FROM THE
  UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE DAMAGED. 

* WINDS: LIGHT WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING THEM
INDOORS.

&&

$$

CAZ527-270015-
/O.NEW.KVEF.FZ.W.0003.141228T0600Z-141228T1600Z/
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...NEEDLES
256 AM PST FRI DEC 26 2014

...FREEZE WARNING IN EFFECT FROM 10 PM SATURDAY TO 8 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM SATURDAY TO 8 AM PST
SUNDAY FOR THE UPPER COLORADO RIVER VALLEY. 

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO DROP TO THE
  UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST FREEZING
  TEMPERATURES OF THE SEASON.

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE DAMAGED. 

* WINDS: NORTH WINDS 5-10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING THEM
INDOORS.

&&

$$

ASG
3 follow-up statements
326 
WWUS75 KVEF 262125
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
125 PM PST FRI DEC 26 2014

...VERY COLD TEMPERATURES ARE EXPECTED OVER THE NEXT COUPLE OF
NIGHTS WITH SOME LOCATIONS EXPERIENCING THE FIRST FREEZE OF THE
SEASON...

AZZ003-NVZ017-271200-
/O.EXT.KVEF.HZ.W.0001.141227T0600Z-141228T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
125 PM PST FRI DEC 26 2014 /225 PM MST FRI DEC 26 2014/

...HARD FREEZE WARNING NOW IN EFFECT FROM 10 PM PST /11 PM MST/
THIS EVENING TO 8 AM PST /9 AM MST/ SUNDAY...

THE HARD FREEZE WARNING IS NOW IN EFFECT FROM 10 PM PST /11 PM MST/
THIS EVENING TO 8 AM PST /9 AM MST/ SUNDAY FOR SOUTHERN NYE AND
WESTERN CLARK COUNTIES AND FOR THE NORTHWEST DESERTS OF ARIZONA.

* TEMPERATURE: LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 
  TEENS TO LOWER 20S TONIGHT AND AGAIN SATURDAY NIGHT.  

* IMPACTS: THESE VERY COLD TEMPERATURES AND THE LONG DURATION OF
  BELOW FREEZING TEMPERATURES MAY LEAD TO BROKEN PIPES AND SEVERELY
  IMPACT SENSITIVE PLANTS AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...
THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY.
ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR
SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM
FREEZING.

&&

$$

CAZ524>526-271200-
/O.CON.KVEF.FZ.W.0002.141227T0600Z-141227T1600Z/
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
INCLUDING...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION
125 PM PST FRI DEC 26 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SATURDAY FOR THE EASTERN MOJAVE DESERTS OF SAN BERNARDINO
COUNTY...THE MORONGO BASIN...AND THE CADIZ BASIN.

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO RANGE FROM 
  THE UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST 
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE 
  DAMAGED.

* WINDS: LIGHT WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING
THEM INDOORS.

&&

$$

CAZ527-271200-
/O.CON.KVEF.FZ.W.0003.141228T0600Z-141228T1600Z/
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...NEEDLES
125 PM PST FRI DEC 26 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 8 AM PST
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM SATURDAY TO 8 AM PST
SUNDAY FOR THE UPPER COLORADO RIVER VALLEY OF CALIFORNIA. 

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO DROP TO THE 
  UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST 
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE 
  DAMAGED.

* WINDS: NORTH WINDS 5-10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING
THEM INDOORS.

&&

$$
859 
WWUS75 KVEF 271031
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 AM PST SAT DEC 27 2014

...VERY COLD TEMPERATURES ARE EXPECTED OVER THE NEXT COUPLE OF
NIGHTS WITH SOME LOCATIONS EXPERIENCING THE FIRST FREEZE OF THE
SEASON...

AZZ003-NVZ017-271645-
/O.CON.KVEF.HZ.W.0001.000000T0000Z-141228T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
231 AM PST SAT DEC 27 2014 /331 AM MST SAT DEC 27 2014/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/
SUNDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/
SUNDAY FOR SOUTHERN NYE AND WESTERN CLARK COUNTIES AND FOR THE
NORTHWEST DESERTS OF ARIZONA.

* TEMPERATURE: LOW TEMPERATURES ARE EXPECTED TO BE IN THE UPPER 
  TEENS TO LOWER 20S TONIGHT AND AGAIN SATURDAY NIGHT. 

* IMPACTS: THESE VERY COLD TEMPERATURES AND THE LONG DURATION 
  OF BELOW FREEZING TEMPERATURES MAY LEAD TO BROKEN PIPES AND 
  SEVERELY IMPACT SENSITIVE PLANTS AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...
THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY.
ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR
SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM
FREEZING.

&&

$$

CAZ524>526-271600-
/O.CON.KVEF.FZ.W.0002.000000T0000Z-141227T1600Z/
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
INCLUDING...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION
231 AM PST SAT DEC 27 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING FOR
THE EASTERN MOJAVE DESERTS OF SAN BERNARDINO COUNTY...THE MORONGO
BASIN...AND THE CADIZ BASIN.

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO RANGE FROM 
  THE UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST 
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE 
  DAMAGED.

* WINDS: LIGHT WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING
THEM INDOORS.

&&

$$

CAZ527-271645-
/O.CON.KVEF.FZ.W.0003.141228T0600Z-141228T1600Z/
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...NEEDLES
231 AM PST SAT DEC 27 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SUNDAY FOR THE UPPER COLORADO RIVER VALLEY OF CALIFORNIA. 

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO DROP TO THE 
  UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST 
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE 
  DAMAGED.

* WINDS: NORTH WINDS 5-10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING
THEM INDOORS.

&&

$$
740 
WWUS75 KVEF 271540
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
740 AM PST SAT DEC 27 2014

...ANOTHER COLD NIGHT ON TAP TONIGHT WITH SOME LOCATIONS
EXPERIENCING THE FIRST FREEZE OF THE SEASON...

CAZ524>526-271645-
/O.EXP.KVEF.FZ.W.0002.000000T0000Z-141227T1600Z/
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
INCLUDING...BAKER...MOUNTAIN PASS...
MITCHELL CAVERNS...MORONGO VALLEY...YUCCA VALLEY...
TWENTYNINE PALMS...VIDAL JUNCTION
740 AM PST SAT DEC 27 2014

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING FOR THE 
EASTERN MOJAVE DESERTS OF SAN BERNARDINO COUNTY...THE MORONGO
BASIN...AND THE CADIZ BASIN.

THE SUN IS NOW UP AND TEMPERATURES WILL BE WARMING UP. THE THREAT OF
FREEZING TEMPERATURES HAS ENDED FOR THIS MORNING. 

$$

AZZ003-NVZ017-280000-
/O.CON.KVEF.HZ.W.0001.000000T0000Z-141228T1600Z/
NORTHWEST DESERTS-WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY
740 AM PST SAT DEC 27 2014 /840 AM MST SAT DEC 27 2014/

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/
SUNDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST /9 AM MST/
SUNDAY FOR SOUTHERN NYE AND WESTERN CLARK COUNTIES AND FOR THE
NORTHWEST DESERTS OF ARIZONA. 

* TEMPERATURE: TEMPERATURES WERE STILL WELL BELOW FREEZING EARLY
  THIS MORNING BUT WILL BE WARMING UP NOW THAT THE SUN IS UP. LOW
  TEMPERATURES ARE EXPECTED TO BE IN THE UPPER TEENS TO LOWER 20S
  AGAIN TONIGHT.

* IMPACTS: THESE VERY COLD TEMPERATURES AND THE LONG DURATION 
  OF BELOW FREEZING TEMPERATURES MAY LEAD TO BROKEN PIPES AND 
  SEVERELY IMPACT SENSITIVE PLANTS AND CROPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO PREVENT FREEZING AND POSSIBLE BURSTING OF OUTDOOR WATER PIPES...
THEY SHOULD BE WRAPPED...DRAINED...OR ALLOWED TO DRIP SLOWLY.
ANYONE WITH IN GROUND SPRINKLER SYSTEMS...SHOULD DRAIN THEIR
SYSTEMS OR COVER ANY ABOVE GROUND PIPES TO PROTECT THEM FROM
FREEZING.

&&

$$

CAZ527-280000-
/O.CON.KVEF.FZ.W.0003.141228T0600Z-141228T1600Z/
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...NEEDLES
740 AM PST SAT DEC 27 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 8 AM
PST SUNDAY FOR THE UPPER COLORADO RIVER VALLEY OF CALIFORNIA. 

* EXPECTED TEMPERATURES: TEMPERATURES ARE EXPECTED TO DROP TO THE 
  UPPER 20S TO LOWER 30S. THESE ARE EXPECTED TO BE THE FIRST 
  FREEZING TEMPERATURES OF THE SEASON. 

* GREATEST IMPACT AREAS: SENSITIVE PLANTS AND CROPS MAY BE 
  DAMAGED.

* WINDS: NORTH WINDS 5-10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO PROTECT SENSITIVE PLANTS BY BRINGING THEM INSIDE OR
COVERING THEM UP. MAKE SURE PETS HAVE ADEQUATE SHELTER OR BRING
THEM INDOORS.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this freeze warning went out at Dec 25, 9:40 PM PST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 25, 9:40 PM PST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 PM PST THU DEC 25 2014

.SYNOPSIS...LOW PRESSURE WILL GRADUALLY MOVE AWAY FROM THE AREA BUT
COLD NORTHERLY FLOW WILL CONTINUE OVER THE REGION RESULTING IN NORTH
WINDS CONTINUING THROUGH SATURDAY MORNING. THIS COLDER AIRMASS WILL
REMAIN IN PLACE THROUGH THE WEEKEND AND REINFORCEMENTS ARE ON THE
HORIZON FOR NEXT WEEK AS ANOTHER...POTENTIALLY COLDER SYSTEM
APPROACHES FROM THE NORTH. PEOPLE ARE ENCOURAGED TO PAY CLOSE
ATTENTION TO FORECAST OUTLOOKS OVER THE COMING DAYS.
&&

.UPDATE...CLOUDS GENERALLY DISSIPATING OVER MUCH OF THE AREA THIS
EVENING EXCEPT FOR LINCOLN COUNTY WHERE CLOUDS WILL REMAIN A BIT
LONGER THIS EVENING. SURFACE GRADIENTS ALSO REMAIN TIGHT ENOUGH TO
KEEP NORTHWEST TO NORTH WINDS UP OVER MOST AREAS OVERNIGHT. THIS
WILL KEEP OVERNIGHT TEMPERATURES FROM REALLY DROPPING AND MOST
VALLEY LOCATIONS SHOULD REMAIN ABOVE FREEZING. CURRENT GRIDS IN GOOD
SHAPE AND NO UPDATES PLANNED.
&&

PREV DISCUSSION
211 PM PST THU DEC 25 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

WIND ADVISORIES HAVE BEEN ALLOWED TO EXPIRE IN ALL AREAS. HOWEVER,
THERE REMAINS A FEW OBSERVATIONAL SITES AS OF 2 PM REPORTING WIND
GUSTS AROUND 40 MPH. THEY ARE LOCALIZED TO FAVORED AREAS FOR WINDS
BLOWING IN THIS DIRECTION BUT THE OVERALL TREND IS DOWN.

AN AREA OF LOW PRESSURE WILL MOVE EAST OF THE AREA TONIGHT...LEAVING
THE AREA UNDER A COLD NORTHERLY FLOW. SHOWER CHANCES WILL BE LIMITED
BUT STILL POSSIBLE IN LINCOLN/NORTHERN MOHAVE COUNTIES THIS EVENING
BEFORE DRY CONDITIONS RETURN AREA WIDE FRIDAY AND SATURDAY.

TEMPERATURES ALOFT PLUMMETED LAST NIGHT AND THE COLD AIR WILL MAKE
ITS WAY INTO THE LOWER VALLEYS TONIGHT. THE LAS VEGAS LOW FRIDAY
MORNING IS OFFICIALLY FORECAST TO REACH 35 DEGREES BUT MANY AREAS
AWAY FROM THE CENTER OF THE CITY COULD SEE TEMPERATURES 2-4 DEGREES
COLDER. GUSTY NORTH WINDS WILL CONTINUE ON FRIDAY AS A WEAK WEATHER
DISTURBANCE MOVING OUT OF CANADA TONIGHT...DIVES THROUGH NEVADA
FRIDAY. HOWEVER, WINDS WILL NOT BE AS STRONG AS CHRISTMAS DAY WITH
EXPECTED WIND SPEEDS GENERALLY 10-20 MPH. DAYTIME HIGHS FRIDAY ARE
EXPECTED TO BE 7-10 DEGREES BELOW NORMAL.

THE TROUGH BEGINS ITS FINAL DEPARTURE FRIDAY EVENING WITH A BREAK IN
WINDS BY SATURDAY AFTERNOON WHEN THE AREA IS BETWEEN STORM SYSTEMS.
THE ONLY EXCEPTION WILL BE LINGERING NORTH WINDS ALONG THE COLORADO
RIVER VALLEY THROUGH THE DAY SATURDAY. WITH THE AREA FULLY INVOLVED
IN THE COLD AIRMASS SATURDAY MORNING...LOWS ARE EXPECTED TO
OFFICIALLY REACH FREEZING AT THE LAS VEGAS AIRPORT BUT COULD REACH
INTO THE UPPER 20S IN SOME PARTS OF THE VALLEY. THE ONLY SAVING
GRACE COULD BE CONTINUED NORTH WINDS OF 10-15 MPH DURING THE MORNING
HOURS WHICH MAY LIMIT THE IMPACTS SOMEWHAT. LITTLE MOVEMENT EXPECTED
IN SATURDAY DAYTIME TEMPERATURES WITH HIGHS REMAINING 8-10 DEGREES
BELOW NORMAL. SUNDAY MORNING LOWS SHOULD BE A FEW DEGREES WARMER
THAN SATURDAY.

.LONG TERM...SUNDAY THROUGH NEW YEARS DAY. ANOTHER LOW CONFIDENCE
FORECAST AS THE OPERATIONAL MODELS CONTINUE TO WHIPSAW AROUND FROM
RUN TO RUN BUT NEARLY IN LOCK STEP WITH EACH OTHER.

FIRST THE MID LEVELS OF THE ATMOSPHERE. PICKING UP SUNDAY
MORNING...THERE IS VERY GOOD AGREEMENT AMONG THE OP RUNS AND
ENSEMBLE MEMBERS SHOWING A HIGH AMPLITUDE SHORT WAVELENGTH RIDGE
OVER THE EASTERN PACIFIC WITH A LONGWAVE TROUGH OVER MOST OF THE
UNITED STATES. THE MAIN FEATURE OF INTEREST IS A SHORTWAVE TROUGH
DIGGING DOWN THE FRONT SIDE OF THE RIDGE INTO THE PACIFIC NORTHWEST.
UNLIKE MOST SYSTEMS WHICH HAVE AFFECTED OUR AREA THIS SEASON...THIS
ONE IS TAKING A PATH ALMOST COMPLETELY OVER LAND INSTEAD OF
WATER...MEANING IT IS MUCH COLDER. BY MONDAY MORNING ABOUT TWO
THIRDS OF THE ENSEMBLE MEMBERS AGREE ON A CLOSED LOW DEVELOPING OVER
THE PACIFIC NORTHWEST...BUT WITH SOME SPREAD IN ITS LOCATION AND
DEPTH. TUESDAY MORNING IS WHEN THINGS REALLY START TO GET
INTERESTING AS THE LOW DIGS FARTHER SOUTH. FORECAST POSITIONS RANGE
FROM IDAHO TO WESTERN ARIZONA...WITH A DECENT CLUSTER OF SOLUTIONS
OVER NORTHERN NEVADA. BY WEDNESDAY MORNING THE SPREAD INCREASES
GREATLY...WITH FORECAST POSITIONS ANYWHERE FROM OFFSHORE OF NORTHERN
CALIFORNIA TO NEAR THE FOUR CORNERS. THERE IS A REASONABLE CLUSTER
NEAR THE CENTRAL CALIFORNIA COAST. BY THURSDAY MORNING THE SPREAD IS
ALL THE WAY FROM STILL OFFSHORE OF CALIFORNIA TO THE PLAINS...BUT
WITH A DECENT CLUSTER OVER SOUTHERN NEVADA.

IN THE LOW LEVELS IS WHERE THINGS GET EVEN MORE INTERESTING. THERE
IS REASONABLE CONSENSUS ON A SIGNIFICANT COLD FRONT DIVING THROUGH
THE CWA MONDAY NIGHT INTO TUESDAY...WITH NORTH TO NORTHEAST WINDS
CONTINUING TO ADVECT IN COLD AND DRY AIR ALL THE WAY INTO NEW YEARS
DAY.

WHAT ALL THIS MEANS FOR THE WEATHER GOES SOMETHING LIKE THIS. IF WE
FOLLOW THE CLUSTER OF MODEL SOLUTIONS THROUGH THE PERIOD...THE COLD
FRONT BRINGS IN COLD AND DRY AIR MONDAY NIGHT AND TUESDAY...AND THEN
THE UPPER LEVEL LOW ADVECTS IN MOISTURE AND ALSO PROVIDES LIFT
BEGINNING IN THE NORTHERN CWA TUESDAY AND SPREADING AREAWIDE TUESDAY
NIGHT AND WEDNESDAY...POSSIBLY LINGERING INTO THURSDAY. THIS COULD
LEAD TO A LOW ELEVATION SNOW EVENT FOR MUCH OF THE MOJAVE DESERT. IT
IS IMPORTANT TO EMPHASIZE THAT THIS IS ONLY ONE POSSIBLE OUTCOME. IF
THE LOW MOVES FASTER LIKE ONE ENSEMBLE MEMBER SHOWS...IT WILL BE
LONG GONE BY NEW YEARS EVE. IF IT MOVES SLOWER AS A FEW ENSEMBLE
MEMBERS SHOW...IT MAY NOT EVEN GET HERE BY THEN. DUE TO THE GREAT
UNCERTAINTY...RAISED POPS ONLY A LITTLE...MAINLY SLIGHT CHANCES WITH
A FEW LOW END CHANCES...AND SPREAD POPS OVER SEVERAL 12 HOUR TIME
PERIODS. AS NOTED ABOVE...CONFIDENCE IN THE DETAILS IS VERY LOW. BUT
THE POSSIBILITY...NOTE THAT WORD POSSIBILITY...OF SUCH AN EVENT IN
LAS VEGAS ON OR AROUND NEW YEARS EVE NEEDS TO BE NOTED.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL CONTINUE TO BE GUSTY OUT OF
NORTHWEST THROUGH FRIDAY BUT THERE WILL BE A NOTICEABLE DECREASE IN
WIND SPEEDS. SCT CLOUDS AROUND 7K FEET THROUGH THE REST OF AFTERNOON
THEN CLEARING OVERNIGHT. WIND SPEEDS OF 10-20 KTS EXPECTED FRIDAY
THROUGH SATURDAY MORNING BECOMING LIGHT SATURDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY NORTHWEST WINDS WILL CONTINUE ACROSS THE REGION
THROUGH FRIDAY BUT WIND SPEEDS WILL GRADUALLY DECREASE. SCT-BKN
CLOUDS 5-7K FT OVER MUCH OF THE NORTHERN FORECAST AREA WITH FEW-SCT
6-8K FEET ELSEWHERE. A FEW SHOWERS ARE POSSIBLE IN LINCOLN AND
NORTHERN MOHAVE COUNTIES THROUGH THIS EVENING WITH MOUNTAIN
OBSCURATIONS AT TIMES. WINDS GENERALLY 10-20 KTS EXPECTED FRIDAY
WITH SCT CLOUDS NORTH AND EAST.
&&

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

GORELOW/SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 2:56 AM PSTFreeze WarningVEFSan Bernardino53 hr

Nearby

Freeze Warnings in California, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.